Alert archive / California / Wind Advisories in 2024
Wind Advisory 1, NWS Eureka, CA
NWS Eureka, CA issued this wind advisory at Jan 1, 2024, 1:18 PM PST for Del Norte County, Humboldt County, California. It took effect at Jan 2, 2024, 2:00 AM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2024, 1:18 PM PST (21:18 UTC)
- In effect from
- Jan 2, 2024, 2:00 AM PST
- Expired
- Jan 2, 2024, 4:00 PM PST
- In force
- 14 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729 WWUS76 KEKA 012118 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 118 PM PST Mon Jan 1 2024 CAZ102-104>106-020530- /O.NEW.KEKA.WI.Y.0001.240102T1000Z-240103T0200Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- 118 PM PST Mon Jan 1 2024 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 6 PM PST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected on exposed ridgetops. * WHERE...Interior Del Norte County and Interior and Southwestern Humboldt County. Some locations impacted include the King Range, Mattole Road, Kneeland, and Bald Hills Road. * WHEN...From 2 AM to 6 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
808 WWUS76 KEKA 020515 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 915 PM PST Mon Jan 1 2024 CAZ102-104>106-021315- /O.CON.KEKA.WI.Y.0001.240102T1000Z-240103T0200Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- 915 PM PST Mon Jan 1 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 6 PM PST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected on exposed ridgetops. * WHERE...Interior Del Norte County and Interior and Southwestern Humboldt County. Some locations impacted include the King Range, Mattole Road, Kneeland, and Bald Hills Road. * WHEN...From 2 AM to 6 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
040 WWUS76 KEKA 021107 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 307 AM PST Tue Jan 2 2024 CAZ102-104>106-022000- /O.EXT.KEKA.WI.Y.0001.000000T0000Z-240103T0000Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- 307 AM PST Tue Jan 2 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Del Norte Interior, Southwestern Humboldt, Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
198 WWUS76 KEKA 021951 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1151 AM PST Tue Jan 2 2024 CAZ102-104>106-030000- /O.CON.KEKA.WI.Y.0001.000000T0000Z-240103T0000Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- 1151 AM PST Tue Jan 2 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Del Norte Interior, Southwestern Humboldt, Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
089 WWUS76 KEKA 022355 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 355 PM PST Tue Jan 2 2024 CAZ102-104>106-030100- /O.EXP.KEKA.WI.Y.0001.000000T0000Z-240103T0000Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- 355 PM PST Tue Jan 2 2024 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Jan 1, 4:56 AM PST, 8 hours 22 minutes earlier.
Area forecast discussion, Jan 1, 4:56 AM PST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
456 AM PST Mon Jan 1 2024
.SYNOPSIS...Dry weather today. Rain and high mountain snow
arrives on Tuesday. Showers and possible thunderstorms on
Wednesday. Progressively colder storms are expected
Friday through Sunday.
&&
.DISCUSSION...First day of the new year will feature extensive
low clouds and fog in most all interior and coastal valleys this
morning. The low clouds will be slow to clear out, especially in
Trinity and NE Humboldt Counties and may even persist into the
afternoon hours.
The dry weather will not last long. The next frontal system in
the line up was west of 140W and steadily progresses toward the
coast this morning. The front will be right offshore by midday
Tue. Before the rain hits. southerly winds will increase over the
coastal ridges and headlands late tonight into Tuesday morning as
a 925mb speed max develops right offshore. Venturi/Bernoulli
effect will yield gusts to 40mph or more over ridges and coastal
headlands of Del Norte and Humboldt Counties. For now will hold
off on hoisting a wind advisory due to the brief duration (1 hour
or less) over lower elevations. Also, the most extreme gusts (50
mph or more) will be confined to remote and isolated ridges or
channeled terrain. Granted even gusts to 30 mph will be
sufficient to blow loose objects around and make driving
difficult.
Front will bring a 70-90% chance for over an inch of rain by
midday Wednesday. 2-3" are expected for favored S-SW facing
aspects such as the King Range. There is certainly a potential for
nuisance advisory type flooding with heavy rain rates (over
0.30in/hr) tonight. Expect sharp rises on creeks, streams and
the smaller rivers. None of the main stem rivers are forecast to
reach even monitor stage at this time. This will need to be
watched for rapid rises this evening and overnight.
Potential for high elevation heavy snow (above 4000 ft) will
increases tonight into Wed morning. Probabilities for 4 inches or
more in 12 hours increases to 75% and will impact travel at Scott
Mountain pass. South Fork Mtn summit has about a 20% chance for 2
inches in 12 hours. Elsewhere, probabilities appear too low to
warrant a winter weather advisory or storm warning at this time.
The snow will be a welcomed change from the relentless warm
storms with high snow levels. The good news is that more snow is
on the way Friday through Sunday. Impacts will likely increase as
freezing levels progressively fall Friday through Sunday as a
series of short-wave troughs drop down from the Gulf of Alaska.
There may even be some small hail for the coastal areas. It is
certainly shaping up to be the coldest storm or series of storms
this season with lower snow levels potentially impacting
communities in Trinity County and travel over the mountain passes.
The highest QPF does not appear to line up with snow levels below
3000 ft, however. There is still uncertainty regarding how much
snow will occur for the lower elevations, 1500-2500 feet, if any
at all. Once snow levels get that low, the QPF appears to drop off
considerably and it will be cold with perhaps only light snow
amounts or flurries. Stay tuned.
&&
.AVIATION...Stratus and fog inundates interior valleys this morning.
This low cloud should mix out later this morning, then VFR is
expected to develop across the interior by midday. Meanwhile, VFR
persists along the North Coast through the TAF period with light
winds. A front approaches Tuesday, bringing increasing south winds
and mid cloud.
&&
.MARINE...Relatively quiet marine conditions persist today,
then a front passes Tuesday morning, bringing GALE FORCE south winds
in most zones and steep southerly seas. Winds weaken Tuesday night,
then turn northerly Wednesday and Thursday as the associated low
moves onshore. Meanwhile, a fresh W swell quickly fills in
Wednesday, with combined seas building into the high teens. This
fresh swell will quickly decay overnight Wednesday, with quieter
seas expected Thurs.
Another quick-moving low is forecast to approach Thursday night,
with northerly winds weakening and turning southerly early Fri.
Model discrepancies lead to low confidence in the specifics of the
wind forecast during the day Fri and heading into this weekend at
the moment...although it looks like there may be a period of
blustery westerly winds behind a frontal passage sometime between
Friday afternoon and early Saturday morning, then there is generally
good agreement that winds will turn northerly Sunday as high
pressure fills in behind the passing low.
Meanwhile, a large WNW swell is forecast to fill in Friday morning.
A majority of the energy from this swell will be from a storm that
is forecasted to undergo rapid intensification around 45N, 175W over
the next 24-36 hours. Current guidance is depicting this swell
peaking Friday afternoon with wave heights in the mid teens around
18 seconds or so. However as the swell approaches, the low
approaching on Fri is forecast to intensify just off the coast,
leading to a second, fresher, wave source as we head into this
weekend. This may reinforce the swell building in Friday, or may
manifest with a fetch pointed further north...in which case we would
be mostly under the influence of the longer period energy. Either
way, it looks likely that seas will be at least around the mid teens
Friday afternoon into this weekend, but the precise details of
timing and strength of these swells is subject to change over the
next few days as these systems' evolution comes into focus. /TDJ
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 AM Tuesday to 3 AM PST Thursday
for PZZ450.
Small Craft Advisory from 3 AM to 9 AM PST Tuesday for
PZZ455-475.
Gale Warning from 9 AM to 7 PM PST Tuesday for PZZ455-475.
Small Craft Advisory from 9 PM this evening to 3 AM PST
Tuesday for PZZ470.
Gale Warning from 3 AM to 7 PM PST Tuesday for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:23 AM PST | Gale Warning | EKA | 37 hr | |
| Jan 1, 2:23 AM PST | Small Craft Advisory | EKA | 29 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.